Hail, McKenzie
- When
- August 10, 1:29 PM MST to 1:35 PM MST
- Where
- McKenzie County, 0.46 mi E of Alexander
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.850, -103.640
A mid level short wave moving from Saskatchewan into North Dakota triggered afternoon and evening thunderstorms along an instability axis over western North Dakota. Deep layer wind shear around 35 knots combined with daytime destabilization to create an environment favorable for a few sustained thunderstorm updrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level short wave moving from Saskatchewan into North Dakota triggered afternoon and evening thunderstorms along an instability axis over western North Dakota. Deep layer wind shear around 35 knots combined with daytime destabilization to create an environment favorable for a few sustained thunderstorm updrafts. Large hail and severe thunderstorm winds accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 12:25 PM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 225 PM CDT SAT AUG 10 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 225 PM CDT SAT AUG 10 2013 THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS CONVECTIVE TRENDS AND MARGINAL SEVERE POTENTIAL THROUGH TONIGHT. LATEST HI- RES WRF/HRRR MODEL RUNS POINT TO POTENTIAL FOR STRONG STORMS CONTINUING TO SPREAD INTO THE WEST THIS AFTERNOON/EVENING...SUPPORTED BY A DECENT SHORT WAVE TROUGH CURRENTLY IN SOUTHERN SASKATCHEWAN...AND ANOTHER IMPULSE IN CENTRAL MONTANA. MUCAPES AOA 1000 J/KG AND MARGINAL DEEP LAYER SHEAR SUGGEST AN ISOLATED STORM OR TWO CAPABLE OF QUARTER SIZE HAIL. INVERTED V BUFR SOUNDINGS ALSO INDICATE SOME GUSTY WIND POTENTIAL WITH STORM DOWNDRAFTS. STORMS IN FAR NORTHEAST MONTANA HAVE ALREADY PRODUCED SOME HAIL UP TO PENNY SIZE IN ROOSEVELT COUNTY. ALSO THINKING THE SHORTWAVE WILL SUSTAIN SHOWERS AND STORMS INTO CENTRAL AND SOUTHEAST COUNTIES AFTER DARK. LOOKING AHEAD...ISOLATED STORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON IN THE EXTREME SOUTHWEST WITH THE ARRIVAL OF ANOTHER PIECE OF MID-LEVEL ENERGY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 225 PM CDT SAT AUG 10 2013 MAIN FORECAST CONCERNS ARE INTERMITTENT PRECIP CHANCES THROUGH THE PERIOD. GFS/ECMWF/GEM/ENSEMBLES ARE ALL IN GOOD AGREEMENT WITH OVERALL PATTERN THROUGH THE EXTENDED. UPPER LEVEL PATTERN WILL CONSIST OF WESTERN N AMERICAN RIDGE IN PLACE WITH EASTERN N AMERICAN TROUGH. THIS PLACES THE NORTHERN PLAINS IN NORTHWEST FLOW WITH OCCASIONAL DISTURBANCES MOVING ACROSS THE REGION...SUPPORTING INTERMITTENT CHANCES OF PRECIPITATION. BEST CHANCES FOR PRECIP WILL BE ACROSS SOUTHWEST PORTION OF THE STATE...CLOSER TO BEST INSTABILITY. 00Z ECMWF SHOWS A BETTER DEFINED SHORTWAVE IN NORTHWEST FLOW ON THURSDAY. FOR NOW...WILL CONTINUE TO CARRY SMALL POCKET OF CHANCE POPS ASSOCIATED WITH THIS FEATURE INTO CENTRAL NORTH DAKOTA THURSDAY...BUT OTHERWISE ANY PRECIP CHANCES REMAIN RELATIVELY LOW IN THE SLIGHT CHANCE CATEGORY. WITH REGARD TO TEMPERATURES...MAX TEMPS EARLY IN THE PERIOD SHOULD START OUT SLIGHTLY BELOW NORMAL. NORMAL HIGH FOR BIS IS 85 FOR THE NEXT SEVERAL DAYS. AS RIDGE AXIS OVER THE WEST NUDGES EASTWARD SLIGHTLY...WE SHOULD SEE TEMPS BACK TO THE LOW 80S BY MID WEEK. SLIGHT DIFFERENCES IN MODEL SOLUTIONS BY NEXT SATURDAY BUT GFS/ECMWF/ENSEMBLES SUPPORT RIDGE AXIS OVER OR JUST TO THE WEST OF ND WHICH WOULD SUPPORT ABOVE NORMAL TEMPS. 12Z MOS GUIDANCE GIVES BIS A HIGH OF 92 NEXT SATURDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1241 PM CDT SAT AUG 10 2013 18Z TAFS UPDATED TO REFLECT INCREASED CONFIDENCE IN CHANCES OF TSRA AT KISN. ADDED TEMPO GROUP THERE FROM 20Z-22Z AND WILL REFINE TIMING BASED ON RADAR TRENDS. ELSEWHERE...TIMING/COVERAGE OF STORMS IS LESS CERTAIN SO MAINTAINED VCTS/VCSH GROUPS. CONDITIONS WILL BE MAINLY VFR THROUGH THE PERIOD WITH SOME PERIODS OF LOW VFR CIGS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/AVIATION...RP KINNEY LONG TERM...JNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 214 PM CDT SAT AUG 10 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 214 PM CDT SAT AUG 10 2013 /114 PM MDT SAT AUG 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND CENTRAL NORTH DAKOTA THROUGH TONIGHT. THE STRONGEST STORMS...ESPECIALLY WEST OF HIGHWAY 22...COULD PRODUCE HAIL OF PENNY UP TO QUARTER SIZE...AND BRIEF WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED MAINLY AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHWEST SUNDAY THROUGH TUESDAY. THEN ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS WEST AND CENTRAL SECTIONS WEDNESDAY THROUGH THURSDAY. THE CHANCE OF SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... ISOLATED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...MAINLY WEST OF HIGHWAY 22. RP KINNEY/JNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 202 PM CDT SAT AUG 10 2013 NDZ009-017-102000- MCKENZIE-WILLIAMS- 202 PM CDT SAT AUG 10 2013 ...SPECIAL WEATHER STATEMENT... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS ROOSEVELT COUNTY MONTANA...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THE STRONGEST STORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WILLISTON... FORT BUFORD STATE HISTORICAL SITE... TRENTON... CARTWRIGHT... CHARBONNEAU... SPRING BROOK... ALEXANDER... EPPING... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT SAT AUG 10 2013 NDZ009-017-102100- MCKENZIE-WILLIAMS- 255 PM CDT SAT AUG 10 2013 ...SPECIAL WEATHER STATEMENT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF FORT BUFORD STATE HISTORICAL SITE...OR 18 MILES SOUTHWEST OF WILLISTON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE HALF INCH DIAMETER...WINDS UP TO 30 MPH...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CARTWRIGHT... CHARBONNEAU... ALEXANDER... SATHER DAM... RAWSON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT SAT AUG 10 2013 NDZ017-102100- MCKENZIE- 305 PM CDT SAT AUG 10 2013 ...SPECIAL WEATHER STATEMENT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHARBONNEAU...OR 19 MILES SOUTH OF WILLISTON...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHARBONNEAU... ALEXANDER... RAWSON... ARNEGARD... WATFORD CITY... THIS STORM HAS INTENSIFIED RECENTLY...AND IF THAT TREND CONTINUES...A WARNING MAY BE NEEDED. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The Minot AFB radar (KMBX), 215 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
Large hail accompanied the strong winds.
Large hail accompanied the strong winds.
The severe thunderstorm winds combined with large hail to result in damage to the siding on homes and businesses. In addition, a trailer was overturned by a severe wind gust.
Heavy rain accompanied the strong winds.
Heavy rain accompanied the strong winds.
Very heavy rain accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462701, 462702, 462704, 462718, 462722, 462725, 462723, 462727, 462728, 462729, 462731, 462732.